Montana, 2018Damaging Wind in Montana, July 21, 2018
July 21, 2018 · NWS TFX · 1 event in 1 county or zone
Scattered showers and thunderstorms developed via daytime heating of higher terrain and along a Pacific cold front as it advanced eastward during the afternoon and evening hours of the 21st. An isolated severe thunderstorm managed to occur near Cameron in Madison County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered showers and thunderstorms developed via daytime heating of higher terrain and along a Pacific cold front as it advanced eastward during the afternoon and evening hours of the 21st. An isolated severe thunderstorm managed to occur near Cameron in Madison County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 21, 4:50 PM MST, 44 minutes earlier.
Area forecast discussion, Jul 21, 4:50 PM MST, 44 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
550 PM MDT Sat Jul 21 2018
...UPDATED AVIATION SECTION...
.SYNOPSIS...
Isolated showers and thunderstorms are possible Saturday evening
across central and southwest Montana. A cold front will move
through the region overnight, producing cooler temperatures on
Sunday. Fair and seasonally warm temperatures prevail into next
week.
&&
.DISCUSSION...
Warm and dry conditions prevail across the region this afternoon.
Observed relative humidity has dropped below 20 percent at many
locations. Winds remain generally light, but are increasing along
the Rocky Mountain Front. Winds are expected to increase through
the evening ahead of an advancing cold front, thereby creating
critical fire weather conditions for a least a short time late
this afternoon.
Short- term model guidance indicates an increasing potential for
isolated showers and thunderstorms along and ahead of the cold
front. Appreciable instability and moderate to strong vertical
wind shear may allow a few thunderstorms to produce small hail and
strong wind gusts, especially later this afternoon and evening.
Satellite imagery shows continued cumulus development across
southwest Montana, providing observed support for these model
trends.
It will be mostly dry on Sunday, with cooler afternoon
temperatures as high pressure builds in behind the front.
Fair and seasonally warm temperatures prevail into next
week.
Longer range models are in slightly better agreement for the
extended period, Tuesday through Saturday. A more northwesterly
flow aloft is expected over the region from Wednesday through
Friday, as upper level disturbances move southward through the
region. Scattered showers/thunderstorms are expected as the
disturbance moves through. Overall, uncertainty remains in terms
of timing/amount of precipitation late next week. Models are
showing warmer/drier conditions making a return to the region for
next weekend.
&&
.AVIATION...
Updated 2350Z.
VFR conditions are generally expected across north central and
southwest Montana at least through the day on Sunday. The passage of
a shortwave trough and associated cold front will mostly cause a
shift in the wind from southerly to west-northwest from west to east
through 07Z. Winds will mostly be 10 to 20 kt with gusts to 35 kt.
However, scattered thunderstorms have formed along the front in
southwest Montana as of 2350Z and these storms will move northeast
through central Montana (KLWT) through 06Z. Some storms may produce
brief MVFR conditions and gusts to 40 kt. Skies will otherwise be
clear with less gusty winds after 06Z, but northwest wind gust to 20
kt will likely linger through the remainder of the period over the
eastern TFX plains (KHVR KLWT).
Coulston
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 50 79 52 84 / 10 0 0 0
CTB 47 76 47 77 / 0 0 0 0
HLN 54 82 52 86 / 0 0 0 0
BZN 50 81 49 85 / 10 0 0 0
WEY 43 77 41 79 / 10 0 0 0
DLN 48 81 47 84 / 0 0 0 0
HVR 54 79 51 85 / 10 0 0 0
LWT 52 74 49 81 / 20 0 0 0
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until midnight MDT tonight Central and Eastern
Lewis and Clark National Forest Areas...Chouteau and Fergus
Counties...Eastern Glacier/Toole/Central/Eastern
Pondera/Liberty...Helena and Townsend Ranger Districts of the
Helena National Forest...Hill and Blaine Counties...Lewis and
Clark National Forest Rocky Mountain District-Rocky Mountain
Front...Lincoln Ranger District of the Helena National Forest.
&&
http://www.weather.gov/greatfalls
In the hours before
Local storm report, Jul 21, 4:56 PM MST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
556 PM MDT SAT JUL 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND GST 4 SSE DILLON 45.17N 112.61W
07/21/2018 M51 MPH BEAVERHEAD MT TRAINED SPOTTER
&&
SACSpecial weather statement, Jul 21, 5:03 PM MST, 31 minutes before
Special Weather Statement
National Weather Service Great Falls MT
603 PM MDT SAT JUL 21 2018
MTZ008-015-055-220030-
Madison-Beaverhead-Gallatin-
603 PM MDT SAT JUL 21 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN MADISON...
SOUTHEASTERN BEAVERHEAD AND EAST CENTRAL GALLATIN COUNTIES...
At 601 PM MDT, radar indicated strong thunderstorms were located
along a line extending from near Bozeman Pass southwest to near
Monida. Movement was east at 30 mph.
Wind gusts up to 50 mph, hail up to pea size, and brief heavy rain
are possible with these storms.
Locations impacted include...
Bozeman, Gallatin Gateway and Big Sky.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4462 11224 4597 11080 4560 11080 4559 11086
4553 11086 4552 11092 4540 11092 4535 11097
4535 11104 4528 11104 4464 11172
TIME...MOT...LOC 0001Z 258DEG 26KT 4629 11038 4469 11210
CoulstonSpecial weather statement, Jul 21, 5:06 PM MST, 28 minutes before
Special Weather Statement
National Weather Service Great Falls MT
606 PM MDT SAT JUL 21 2018
MTZ053>055-220030-
Broadwater-Gallatin-Meagher-
606 PM MDT SAT JUL 21 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL BROADWATER...
CENTRAL MEAGHER AND NORTHERN GALLATIN COUNTIES...
At 605 PM MDT, strong thunderstorms were clustered near Townsend,
moving northeast at 45 mph.
Winds in excess of 40 mph and brief heavy rain are possible with
this storm.
Locations impacted include...
Townsend, White Sulphur Springs, Toston, Fort Logan On The Smith
River, Newlan Creek Reservoir, Silos and Fort Logan.
If you are on or near Canyon Ferry Lake, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
LAT...LON 4610 11147 4635 11176 4687 11111 4654 11067
TIME...MOT...LOC 0005Z 223DEG 52KT 4634 11143
Coulston
Special weather statement, Jul 21, 5:29 PM MST, 5 minutes before
Special Weather Statement
National Weather Service Great Falls MT
629 PM MDT SAT JUL 21 2018
MTZ053-054-220100-
Broadwater-Meagher-
629 PM MDT SAT JUL 21 2018
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL BROADWATER AND
SOUTHEASTERN MEAGHER COUNTIES...
At 628 PM MDT, a strong thunderstorm was located 17 miles southwest
of White Sulphur Springs, moving northeast at 45 mph.
Winds in excess of 40 mph, brief heavy rain, and hail up to pea size
are possible with this storm.
Locations impacted include...
White Sulphur Springs and Newlan Creek Reservoir.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4622 11117 4638 11135 4673 11082 4646 11053
TIME...MOT...LOC 0028Z 232DEG 38KT 4636 11115
Coulston
Special weather statement, Jul 21, 5:32 PM MST, 2 minutes before
Special Weather Statement
National Weather Service Great Falls MT
632 PM MDT SAT JUL 21 2018
MTZ008-015-055-220100-
Madison-Beaverhead-Gallatin-
632 PM MDT SAT JUL 21 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN MADISON...
SOUTHEASTERN BEAVERHEAD AND CENTRAL GALLATIN COUNTIES...
At 631 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 11 miles southeast of Bozeman to 15 miles
north of Kilgore. Movement was east at 30 mph.
Winds in excess of 40 mph and brief heavy rain are possible with
these storms.
Locations impacted include...
Big Sky, Red Rock Pass, Raynolds Pass and Lakeview.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4460 11192 4506 11165 4559 11106 4565 11080
4553 11086 4552 11092 4536 11092 4535 11104
4508 11104 4511 11110 4505 11115 4501 11110
4490 11110 4470 11130 4475 11139 4471 11141
4470 11149 4457 11151
TIME...MOT...LOC 0031Z 258DEG 26KT 4559 11083 4462 11181
CoulstonThunderstorm Wind, Madison
- When
- July 21, 5:34 PM MST
- Where
- Madison County, 2 mi SSW of Cameron
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.173, -111.696
Mesonet recorded 61-mph thunderstorm wind gust 2-miles SSW of Cameron.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, July 21, 2018$11 million · 2.5 in hail · 24 events
- Rip Current in North Carolina, July 21, 20181 death · 1 event
- Flash Flooding and Hail in Georgia, July 21, 20183 injured · $914,000 · 1 in hail · 27 events
- Hail and Damaging Winds in Georgia, July 21 to 22, 2018$337,000 · 1.75 in hail · 63 events
- Flash Flood and Hail in Florida, July 21 to 22, 2018$166,000 · 1 in hail · 63 events
- Damaging Wind in Nevada, July 21, 2018$3.0 million · 1 event
- Flash Flood in Michigan, July 21, 2018$1.0 million · 1 event
- Flash Flooding and Flooding in Virginia, July 21 to 22, 201844 events
- Hail and Damaging Winds in South Carolina, July 21, 2018$50,000 · 1.75 in hail · 10 events
- Hail and Damaging Winds in Alabama, July 21 to 22, 2018$19,000 · 1 in hail · 22 events
- Flash Flooding and Flooding in Maryland, July 21 to 23, 201830 events
- Hail and Damaging Winds in Montana, July 21, 20182 in hail · 26 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759977.